Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

What does "radiculopathy and typical though diminishing clinical signs" mean in an MRI?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
MRI shows radiculopathy and typical though diminishing clinical signs. Either related or concurrent I had affliction by middle of day of a kind of groginess. had vertigo first time (2008). Not now, but was concerned re cardiac signs. recend ecg for flutter not implying MI type disorder though not comprehensive obviously. Going to see a neurosurgeon re radiculopathy but wondering about mid brain type signs. Blood profile normal.
Posted Tue, 4 Feb 2014 in Brain and Spine
Answered by Dr. Prasad 4 hours later
Brief Answer: Your query is ambigious; need clarification... Detailed Answer: Hi, From what I understand you have some kind of unsteadiness recently and are concerned about your heart now. You are going back to a neurosurgeon most probably in view of unsteadiness. If this is what you meant, please describe to me since how long do you have this unsteadiness, are you nauseated, did you vomit, are you able to speak well, are you able to pick up objects/walk without difficulty. A detailed and clear account of your medical problems will help me isolate the cause and provide a solution. Looking forwards to help you... Regards
Above answer was peer-reviewed by
Follow-up: What does "radiculopathy and typical though diminishing clinical signs" mean in an MRI? 36 minutes later
The neurosurgeon is just related to the MRI and presumption of peripheral nerve compression around C5. I could send images but its just on dicom without selected JPEG and I dont pretend to be an MRI interpreter. Now the clinical signs I experienced are not easy to describe. I had a version of nausea. No vomiting. Though I felt unsteady, I had no balance impairement. I climbed mountains and beat people 18 years younger than me though I was panting and HR ~ 120-160. The only speech problem I have had related to weight loss most likely due to depression, with dilation of the eustachian tube and that loud inner echo when you are speaking. Nothing implying DM or primary alimentary disease. Just not eating enough (long hours, 6' 6" tall, 12 hour day syndrome). No nystagmus. No anisocoria. No ocular dysfunction. I am still doing weight lifting and do higher weight than my 20 something competitors unless they are on anabololics. My enquiry really related to the nausea and strange intracranial sensation . The MRI only showed cerebellum and cervical to CT junction, nothing else. Not vertigo...but almost feels like a hangover. Its a strange sensation. Feel like you are buzzing in your head. Just want to lay down and say "closed" and send clients away. The affliction is fading, as it did in 2008 on the first dx of radiculopathy. Just wondering if something like C5 compression can cause nausea vs just pain and tingle. My R atrium ablation was more than a year ago, and Holter studies says success. No evidence of CHF, although my last echo study was about 3 years ago. NVL. Just wondering about ddx based on nausea imbalance sensation without imbalance dysfunction. Not easy clinical signs I apologise. Just when you go to a specialist they tend to just diagnose within their own field. I was a bit astonished when my EPS physician knew nothing about echocardiology. Regards XXXX ( sonology, laparoscopy, soft tissue surgery, orthopaedics, endocrinology - dogs, cats not humans) Also, around 6 weeks affliction, with initially very high tingle sensation L arm proximal not distal and scapular. Exacerbated when head tilted back. R lateral torticollus tingle and pain demolished. Queziness only diminishing last few days, but because of work and high heat not getting opportunity for high strain exercise (cardio pulmonary, not weight lifting). I "think" I am turning around, but not certain. The quezy sensation just seemed to manifest around midday. Early morning little or no affliction. By 4 pm I felt like lying down as a substitute to collapsing, though i never collapsed. Certainly felt like it though. Still kept working till 7 pm
Answered by Dr. Prasad 1 hour later
Brief Answer: Unlikely to be a brain event.... Detailed Answer: Dear XXXXXXX Bain, I am thank you for providing details. Following are my comments: 1. Cervical nerve compression also referred to as radiculopathy presents with limb pain. Sometimes the sensory disturbances that you had on the left arm may be related to Cervical nerve compression. However it cannot explain the unsteadiness, nausea sensation and the quezy sensation. 2. Cerebellar and to some extent thalamic lesions can present with similar complaints; however patients with cerebellar and thalamic lesion present with consistent symptoms unlike waxing and weaning symptoms as in your case. Besides most patients with central nervous system pathology have predominant imbalance, unsteadiness and profuse nausea. Therefore I do not think the mild quezing, nausea and recurring unsteadiness is related to your brain. 3. If these symptoms are concerning you, I would first get your ears checked as a second balancing system located in the inner ear tend to get disturbed more easily following infections, metabolic changes and unknown reasons. You can talk to your primary treating doctor. 4. You mentioned that you have history of depression. I am not sure what type of treatment are you on. A few class of antidepressant drugs can make you unsteady and the nausea sensation. In the nutshell, your description does raise my alarms. It is less likely to be a sinister issue and I am definitely not concerned about your brain. I am happy you are on a strict life style. With no diabetes, this life style is going to keep your brain and heart happy. If this unsteadiness is troubling you, I would recommend that you visit your local physician if not an ENT surgeon and get evaluated. Hope this helps. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by
Follow-up: What does "radiculopathy and typical though diminishing clinical signs" mean in an MRI? 11 minutes later
Thanks for that. My GP just suggested amitryptalline. I worry about that stuff causing restitution of arrhythmia though. He doesn't like SSRI. Recent reviews of hepatic dysfunction makes it scary. Life style change required I think. Though the radiologist said the MRI looked nasty just as radiculopathy, but I have to say I have seen a lot of variation in MRI interpretation. Well I will see the neuro, but I doubt if I will sign a consent on cervical arthrodesis. Regards XXXX
Answered by Dr. Prasad 1 hour later
Brief Answer: Amitriptyline use under moderation... Detailed Answer: Though SSRI or SNRI are favored over tricyclic antidepressant in the treatment of depression, some of my patients on amitriptyline have tolerated them very well. Unsteadiness and nausea is listed as one of the side effects, but not many are affected by this side effect. But if your physician is unable to find other reasons to explain the unsteadiness, perhaps he can lowering your dose. Though I don't have any complaints against amitriptyline, with history of atrial flutter you need to use them under the doctors governance. It doesn't significantly trigger arrhythmias, but with other stimulant drugs it can be harmful. Discuss with your cardiologist before you use any new medicines. Lastly, you can post pone spine surgery if you aren't in pain and there are no clear neurological deficits secondary to cervical radiculopathy. I did not find any serious deficit at least from your history. Hope I have been helpful. You can close this discussion if you have no other queries. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor